Fatigue Continues After Treatment
Last Modified: March 25, 2010
Dear OncoLink "Ask The Experts,"
Can chemotherapy-related fatigue last 5 months after treatment has ended? I recently returned to work as a teacher and felt dizzy and off balance. Can the fatigue reoccur slightly after returning to work?
Lora Packel MS, PT, Assistant Professor of Physical Therapy at the University of the Sciences in Philadelphia, responds:
Returning to work can be draining, both physically and mentally. During chemotherapy, you may not have been as active as normal, which resulted in a loss of fitness and endurance. In addition, the chemotherapy may have affected your red blood cell counts, causing anemia. Anemia can make you feel tired, dizzy and winded with activity.
Talk with your oncology team about your fatigue so that they can do a comprehensive examination. Areas that your oncology team might assess are:
- A history of your symptoms. Keep a diary to see if there are triggers for your fatigue.
- An assessment of the severity of your fatigue. Your physician may ask you to rate your fatigue or have you fill out a questionnaire.
- An assessment of your mood. Depression or anxiety can contribute to feelings of fatigue.
- An assessment of your sleep
- An assessment of your diet
- A physical assessment to look for anemia or other side effects of your particular chemotherapy regimen such as peripheral neuropathy or nerve damage from the chemotherapy.
There are many treatment options for cancer related fatigue which include; sleep hygiene education, exercise, diet, relaxation therapy, counseling and medications to manage sleep and anemia.
This question and answer was part of the OncoLink Brown Bag Chat Series, Exercise, Nutrition and Cancer Webchat. View the entire transcript here.
June 15, 2011
July 25, 2016